Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Emerg Med. 2014 Jun;32(6):688.e1-2. doi: 10.1016/j.ajem.2013.12.018. Epub 2013 Dec 17.

Acquired absolute vitamin K deficiency in a patient undergoing warfarin therapy.

Author information

  • 1Department of Critical Care Medicine and Trauma, National Hospital Organization Disaster Medical Center, Tokyo, 190-0014, Japan.
  • 2Emergency Medical Center, Kagawa University Hospital, Kagawa, 761-0793, Japan.

Abstract

We report a case of absolute vitamin K deficiency (VKD) diagnosed by measuring serum VK levels in an elderly woman undergoing warfarin therapy. A 78-year-old woman was admitted to our hospital because of dyspnea and sore throat diagnosed as pharyngitis 1 week before admission. On admission, the sore throat had exacerbated and dyspnea developed. She had history of atrial fibrillation, for which warfarin 1.5 mg/d was started approximately 10 years prior and her international normalized ratio (INR) had been maintained at an acceptable therapeutic level. Blood results revealed unmeasurable INR and abnormally prolonged activated partial thromboplastin time (APTT). She was diagnosed with adenoiditis and warfarin-related coagulopathy and administered intravenous VK (20 mg) and fresh frozen plasma (FFP; 4 U), which improved INR and APTT. Since the coagulopathy responded to intravenous VK administration, the patient was clinically diagnosed with warfarin-related relative VKD. Approximately 1 month later, she returned with complaints of sore throat. Blood results indicated abnormal INR (7.22) and APTT (N80.0 s). She was diagnosed with recurrent adenoiditis and VK deficient coagulopathy. The patient’s serum VK levels were low (VK1 level, 0.13 ng/mL; VK2 levels, 0.85 ng/mL). Initial treatment of VK (20 mg) and FFP followed by intravenous VK (20 mg/d) for 6 days, her symptoms dissipated. Warfarin was suspected to have caused absolute VKD. Severe coagulopathy in patients undergoing warfarin therapy is primarily caused by, relative VKD. However, the possibility of warfarin-related absolute VKD should be suspected when INRis not sufficiently improved by intravenous VK administration.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk